MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS29A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation (2001)
Date of Event 02/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, a week post open mac transcatheter valve replacement the patient was taken to the cath lab to close pvl around the valve.The valve was not sealing around the mitral calcium the pvl was described as moderate to severe per the team at the time of the intervention.A commander delivery system with extra volume was initially used to post dilate the valve, but the pvl did not decrease.Pvl was then closed with a plug and the leak was described as mild.A vsd was noted and a plug was placed.The vsd was noted in the or by the echo team.The team thought it may have been the delivery system nose cone that may have caused it.The patient left the cath lab in stable condition but has since expired of unknown causes.
 
Additional Manufacturer Narrative
This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2022-04474.Per the instructions for use (ifu), cardiovascular injuries such as access site complications, perforation of the ventricle or myocardium, bleeding, and injury at the site of ventricular access may require repair and are known potential adverse events associated with the transapical thv procedure.Per the literature review, risk factors for apical laceration and bleeding include friable tissue, fatty apex, chronic steroid use, dilated lv with thinned walls, and hypertension during removal of the sheath.While patient characteristics are important, achieving good hemostatic control of the lv apex is one of the most critical steps in ensuring the success of the transapical procedure, particularly in the elderly with friable tissue.Additional literature review confirms there is a higher incidence of apical bleeding in female patients and patients over 80 years old.This information correlates with the review of complaint history, revealing that the majority of apical bleeding complications appear to be related to surgical technique and/or diseased ventricles during the insertion or removal of the sheath.The thv training manuals note that that removal of the sheath and attempted closure of the apical incision may be associated with blood loss.Rapid burst pacing can be used to lower the systemic blood pressure during sheath removal and apical closure.The thv training manuals also recommend the physician consider performing the procedure under full cpb support for certain patients, including those with cardiogenic shock (cardiac index< 2 l/min per square meter) despite volume challenge and inotropic support, profound lv, rv, or biventricular dysfunction, and notably friable apex.Per the instructions for use (ifu), ventricular septal defect is a potential adverse event associated with the transcatheter valve replacement (tvr) procedure and the use of the edwards thv devices.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results indicate the delivery system nose cone may have caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.
 
Event or Problem Description
Medical records were received for review.At the end of the mitral valve placement two mild to moderate paravalvular leaks were noted, mostly in the anterior lateral position.The physician was satisfied with the results.On pod 2 the patient developed severe hypotension.Tte revealed a pericardial effusion with pvl of the mitral valve and lvot obstruction with a peak gradient of 47mmhg.Repair of the pvl was initiated and shortly after the patient developed right sided hemiplegia.A ct showed no lvo or ich.Repeat ct on pod 3 showed no concern for evolving infarct.Tee showed a large vsd with left to right shunt and two pv leaks.The patient was in cardiogenic shock, acute diastolic heart failure and experiencing hemolysis.In the cath lab vsd closure with an occluder was performed.An anterior pvl plugged and a mitral valve balloon valvuloplasty was done.Post tee showed a small residual vsd and small residual pvl, both improved.Rv dysfunction and severe tricuspid regurgitation were noted.The patient returned to the icu and was started on crrt for worsening metabolic acidosis.They developed af and her condition became critical.Per family request the patient was placed on comfort measures.On pod 4 the patient passed away peacefully.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
r van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13804092
Report Number2015691-2022-04475
Device Sequence Number17169974
Product Code NPT
UDI-Device Identifier00690103194166
UDI-Public(01)00690103194166(17)240106(10)64213809
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/06/2024
Device Model Number9600SDS29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2022
Supplement Date Received by Manufacturer03/17/2022
Initial Report FDA Received Date03/18/2022
Supplement Report FDA Received Date04/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale